Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS Goodland, KS

May 4, 2005Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 4, 2005, 6:57 PM MDT for Sherman County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2005, 6:57 PM MDT (00:57 UTC)
Expired
May 4, 2005, 7:45 PM MDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2753 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 050058
SVRGLD
KSC181-050145-
/O.NEW.KGLD.SV.W.0017.050505T0057Z-050505T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT WED MAY 4 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 745 PM MDT

* AT 656 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE      
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS 
  LOCATED OVER GOODLAND...MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EDSON.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

DIME TO QUARTER SIZE HAIL WILL COVER THE GROUND IN THE PATH OF THIS 
STORM...POSSIBLY CLOGGING DRAINS AND CREATING PONDING OF WATER ON 
ROADS.

LAT...LON 3949 10167 3941 10181 3919 10172 3925 10147

$$

BURKE
3 follow-up statements
000 
WWUS53 KGLD 050114
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT WED MAY 4 2005

KSC181-050145-
/O.CON.KGLD.SV.W.0017.000000T0000Z-050505T0145Z/
SHERMAN KS-
712 PM MDT WED MAY 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM MDT FOR
SHERMAN COUNTY...

AT 708 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED ON 
THE SOUTHEAST SIDE OF GOODLAND ALONG INTERSTATE 70 FROM MILE MARKER 
18 TO 25...MOVING SOUTHEAST AT 10 MPH. THE LARGEST HAIL WILL REMAIN 
WEST OF EDSON.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING HAIL. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3949 10167 3941 10181 3919 10172 3925 10147

$$

BURKE
000 
WWUS53 KGLD 050131
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT WED MAY 4 2005

KSC181-050145-
/O.CON.KGLD.SV.W.0017.000000T0000Z-050505T0145Z/
SHERMAN KS-
730 PM MDT WED MAY 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM MDT FOR
SHERMAN COUNTY...

AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE 
HAIL. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF GOODLAND IN RURAL 
SOUTHEAST SHERMAN COUNTY...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING HAIL...WHICH HAS 
PILED UP TO SEVERAL INCHES DEEP ALONG HIGHWAY 27...ESPECIALLY JUST 
NORTH OF GOODLAND. PEOPLE DRIVING THROUGHOUT EASTERN SHERMAN COUNTY 
SHOULD USE EXTREME CAUTION WHEN ENCOUNTERING HAIL COVERED ROADS.

LAT...LON 3949 10167 3941 10181 3919 10172 3925 10147

$$

BURKE
000 
WWUS53 KGLD 050145
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT WED MAY 4 2005

KSC181-050154-
/O.EXP.KGLD.SV.W.0017.000000T0000Z-050505T0145Z/
SHERMAN KS-
744 PM MDT WED MAY 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR SHERMAN COUNTY EXPIRES AT 745
PM MDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WILL EXIT RURAL 
SOUTHEAST SHERMAN COUNTY BY 750 PM MDT. A SECOND THUNDERSTORM LOCATED
5 MILES SOUTHWEST OF EDSON MAY PRODUCE SMALL HAIL AND BRIEF HEAVY
RAINFALL.

LAT...LON 3949 10167 3941 10181 3919 10172 3925 10147

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:00 PM MDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 4, 2:00 PM MDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED MAY 4 2005

.SHORT TERM... (TONIGHT - SATURDAY)
CHANCES FOR CONVECTION WILL BE PRIMARY FORECAST PROBLEM.

TONIGHT...WEAK JET-LEVEL DIVERGENCE AND LEE TROUGH AT THE SURFACE
WILL BE ENOUGH TO TRIGGER ISOLATED THUNDERSTORMS THIS AFTERNOON IN
THE WESTERN PORTION OF THE FORECAST AREA. 0-6KM MEAN WIND WILL STEER
THEM SLOWLY EASTWARD...BEFORE DISSIPATING AFTER SUNSET WITH LOSS OF
DAYTIME HEATING. WILL CARRY SLIGHT CHANCE POPS WEST OF A MCCOOK TO
SHARON SPRINGS LINE THIS EVENING. AS FOR STRATUS/FOG
FORMATION...RUCII DID AN EXCELLENT JOB LAST NIGHT AND THAT MODEL
SHOWS STRATUS DEVELOPING BY 12Z OVER ALL BUT THE NORTHWEST PART OF
THE FORECAST AREA...BASICALLY EAST OF THE WEAK SURFACE TROUGH. FOG A
LITTLE LESS EXTENSIVE...BUT WILL KEEP PATCHY WORDING IN THE SAME
AREA AS THE STRATUS.

THURSDAY...DESPITE A PRONOUNCED INSTABILITY AXIS NORTH TO SOUTH
ACROSS THE HEART OF THE CWA...LACK OF A TRIGGERING MECHANISM WILL
PRECLUDE THUNDERSTORM DEVELOPMENT. STORMS WILL FORM WELL TO THE WEST
OVER THE MOUNTAINS...BUT 0-6KM MEAN WIND WILL TAKE THEM ENE AROUND
15MPH AND NOT EXPECTED TO MAKE IT INTO THE AREA BEFORE DISSIPATING
AFTER SUNSET. EASTERLY COMPONENT TO SURFACE WINDS/EXTENSIVE HIGH
CLOUD SHIELD DEVELOPING FROM THE WEST SHOULD KEEP TEMPERATURES FROM
REACHING THE 80S AS ADVERTISED BY THE MAV.

FRIDAY...INSTABILITY APPROACHES 3000 J/KG ACROSS EASTERN FORECAST
AREA BY THE AFTERNOON. VERY WEAK Q-VECTOR DIVERGENCE ALSO OVER THE
EASTERN AREA IMPLIES POSSIBLE WAVE IN THE SOUTHWEST FLOW ALOFT.
SURFACE TROUGH/DRY LINE WILL MOVE WEST TO EAST ACROSS THE CWA IN THE
AFTERNOON AND WILL MOST LIKELY BE THE TRIGGERING MECHANISM FOR
CONVECTION...WITH 0-6KM MEAN WIND TAKING STORMS EAST. THUS BEST
COMBINATION OF FACTORS WILL BE IN EASTERN 2/3RDS OF AREA AND CURRENT
FORECAST HAS CHANCE POPS THERE. STORMS SHOULD BE ONGOING IN
NORTHEAST CWA FRIDAY EVENING...THEN PULL AWAY TO THE NORTHEAST AFTER
06Z.

SATURDAY...UPPER SYSTEM WILL BRING 500MB HEIGHT FALLS ACROSS THE
AREA. ASSOCIATED SURFACE COLD FRONT WILL BE LOCATED NEAR A MCCOOK TO
TRIBUNE LINE AT 00Z. MOISTURE/INSTABILITY AXIS WILL BE LOCATED ALONG
AND AHEAD OF THE FRONT. SINCE THE FRONT WILL BE NEARLY PARALLEL TO
THE UPPER FLOW...IT WILL PROGRESS VERY SLOWLY THROUGH THE FORECAST
AREA. WILL KEEP A MENTION OF THUNDERSTORMS IN EASTERN ZONES THROUGH
SATURDAY NIGHT NEAR FRONT...WITH POST FRONTAL SHOWERS TO THE WEST.

.LONG TERM... (SUNDAY - WEDNESDAY)
THERE WILL BE TWO STRONG UPPER LEVEL SYSTEMS LIFTING OUT OF THE
GREAT BASIN INTO THE NORTHERN PLAINS THIS PERIOD. TROUGH AXIS WITH
FIRST SYSTEM WILL MOVE THROUGH THE FORECAST AREA ON SUNDAY. ECMWF
AND GFS80 700MB RH FIELDS SHOW DRY SLOTTING AHEAD OF THE TROUGH
LINE...THEN INCREASING MOISTURE BEHIND SURFACE FRONT LATE SUNDAY. IN
ADDITION...PREFRONTAL TROUGH WILL BE THE FOCUS FOR CONVECTION IN THE
SOUTHERN PLAINS...POTENTIALLY ROBBING RICH LOW LEVEL MOISTURE SOURCE
FROM THE SOUTH. WILL HAVE A MENTION OF POST FRONTAL SHOWERS IN THE
WEST AND A CHANCE OF THUNDERSTORMS IN THE EAST WHERE FRONT MAY
TAP JUST ENOUGH CAPE.

RATHER FLAT RIDGE WILL MOVE THROUGH THE UPPER FLOW ON MONDAY BEHIND
THE FIRST SYSTEM. RETURN FLOW AT THE SURFACE WILL BRING SOUTHEAST
WINDS AND LIMIT WARMING POTENTIAL DESPITE 850MB TEMPERATURES
APPROACHING 20C IN COLORADO. UPPER LOW WILL THEN LIFT OUT OF THE
GREAT BASIN TUESDAY NIGHT AND INTO THE NORTHERN PLAINS ON WEDNESDAY.
SIMILAR TO THE FIRST SYSTEM...THIS TRACK SUGGESTS DRY SLOTTING WILL
LIMIT PRECIPITATION CHANCES. GFS80 FORECASTS SHOW INSTABILITY AND
MOISTURE AXIS WILL BE OVER CENTRAL AND EASTERN KANSAS ON
TUESDAY...BUT MOVING INTO THE EASTERN PART OF THE FORECAST AREA ON
WEDNESDAY. ECMWF A BIT FURTHER WEST WITH SAME FEATURES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

JDK
Hazardous weather outlook, May 4, 10:15 AM MDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT WED MAY 4 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1015 AM MDT WED MAY 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED LATE AFTERNOON OR EVENING THUNDERSTORMS WILL BE
POSSIBLE NORTH OF A LINE FROM FLAGLER COLORADO TO MCCOOK NEBRASKA.
ALTHOUGH ORGANIZED SEVERE STORMS ARE NOT EXPECTED...SMALL HAIL AND
WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MOISTURE AND INSTABILITY WILL CONTINUE TO INCREASE INTO THE WEEKEND.
A SERIES OF UPPER LEVEL DISTURBANCES ARE ALSO EXPECTED TO MOVE
THROUGH AT THIS TIME. THIS WILL BRING SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS TO THE REGION FROM THURSDAY INTO SUNDAY. THE GREATEST
CHANCE OF THUNDERSTORMS WILL BE FROM FRIDAY INTO SATURDAY.
THE THUNDERSTORMS ON FRIDAY AND SATURDAY ALSO HAVE THE BEST CHANCE TO
BECOME SEVERE.

AFTER A DRY MONDAY AND MONDAY NIGHT...THE THREAT OF THUNDERSTORMS
WILL RETURN ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

MCGUIRE/BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:38 PM MDTSevere Thunderstorm WarningGLDWallace51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.